Transport in Porous Media

, Volume 26, Issue 3, pp 261–275

Generalized Forchheimer Equation for Two-Phase Flow Based on Hybrid Mixture Theory

  • L. S. Bennethum
  • T. Giorgi

DOI: 10.1023/A:1006536424162

Cite this article as:
Bennethum, L.S. & Giorgi, T. Transport in Porous Media (1997) 26: 261. doi:10.1023/A:1006536424162


In this paper, we derive a Forchheimer-type equation for two-phase flow through an isotropic porous medium using hybrid mixture theory. Hybrid mixture theory consists of classical mixture theory applied to a multiphase system with volume averaged equations. It applies to media in which the characteristic length of each phase is ‘small’ relative to the extent of the mixture. The derivation of a Forchheimer equation for single phase flow has been obtained elsewhere. These results are extended to include multiphase swelling materials which have nonnegligible interfacial thermodynamic properties.

swelling porous mediahigh velocity flownon-Darcy flowtwo-phase flowmulti-phase flowmixture theoryForchheimer equationunsaturated flowDarcy's lawnon-linear flowhybrid mixture theoryisotropic function theory.

Copyright information

© Kluwer Academic Publishers 1997

Authors and Affiliations

  • L. S. Bennethum
    • 1
  • T. Giorgi
    • 2
  1. 1.Department of MathematicsDenverU.S.A.
  2. 2.Center for Applied Math, Math Sciences BuildingPurdue UniversityWest LafayetteU.S.A.